Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Gaylord, MI

August 25, 2003Alcona County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 25, 2003, 8:59 PM EDT for Alcona County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 8:59 PM EDT (00:59 UTC)
Expired
Aug 25, 2003, 10:00 PM EDT
In force
61 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Alcona County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 260059
SVRAPX
MIC001-260200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
859 PM EDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1000 PM EDT

* AT 856 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF CURRAN...OR ABOUT 13 MILES
  NORTHEAST OF MIO...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  CURRAN AROUND 910 PM EDT
  HUBBARD LAKE AROUND 935 PM EDT
  SPRUCE AROUND 950 PM EDT
  BLACK RIVER AROUND 1000 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4470 8339 4470 8389 4485 8389 4486 8373
          4486 8329 4471 8326

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:38 PM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 25, 3:38 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EDT MON AUG 25 2003

.SHORT TERM...MYRIAD OF BOUNDARIES/CONVERGENCE AXES FOR CONVECTION
TO FOCUS ON UPSTREAM LATE THIS AFTERNOON.  INITIAL AREA OF MID LEVEL
CONVECTION DRIVEN ALONG BY A WEAK SHORT WAVE IN WV IMAGERY NOW
PUSHING ACROSS WESTERN UPPER/WI...WITH CLEARING AND INCREASED
INSOLATION OCCURRING AHEAD OF SURFACE LOW/COLD FRONT OVER THE
CENTRAL DAKOTAS.  WARM FRONT EXTENDS EAST FROM THE LOW ACROSS
CENTRAL MN/SOUTHERN WI... AND INTO CENTRAL/SOUTHERN LOWER THOUGH
BOUNDARY BECOMES DIFFUSE ACROSS LOWER MI AS UPPER 60S/LOWER 70S DEW
POINTS HAVE SURGED INTO NORTHERN LOWER THIS AFTERNOON ON SOUTHERLY
WINDS.  THIS SURGE OF LOW LEVEL MOISTURE HAS MADE IT MORE LIKELY
THAT WE MAY SEE SOME LATE AFTERNOON LAKE BREEZE CONVECTION
DEVELOP...ESPECIALLY ALONG THE NORTHERN LOWER LAKE MICHIGAN
SHORELINE WHERE THE CINH IS WEAKEST.  BEYOND THAT... EXPECT TO SEE
MORE CONVECTION ROLL INTO THE AREA OVERNIGHT...EITHER DEVELOPING
ALONG WARM FRONTAL ZONE OR IN THE FORM OF AN MCS DEVELOPING AHEAD OF
UPSTREAM SURFACE LOW/COLD FRONT AND MOVING ACROSS THE AREA
OVERNIGHT.  HARD TO PINPOINT WHICH AREAS MAY SEE THE BEST CHANCE FOR
PRECIP AS MUCH WILL DEPEND ON UPSTREAM INITIATION...BUT HAVE A
COUPLE AREAS UNDER SUSPICION.  ONE IS ALONG WARM FRONT/DIFFERENTIAL
HEATING BOUNDARY ACROSS EASTERN SD/SOUTHERN MN/SOUTHWEST WI WHERE
LOWER/MID 90S TEMPERATURES ARE BUTTING UP INTO UPPER 70S...SECOND IS
ACROSS EASTERN ND/NORTHWEST MN WHERE MOISTURE CONVERGENCE HAS BEEN
PERSISTENT OVER PAST SEVERAL HOURS.  OVERALL EXPECTATION IS THAT
MOST AREAS WILL SEE SOMETHING OVERNIGHT SO PLAN ON LIKELY POPS AFTER
06Z.  AS FOR SEVERE POTENTIAL...WIND FIELDS ARE DECENT WITH 40-50KT
500MB FLOW AND 0-6KM SHEAR VALUES INCREASING ABOVE 40KTS.  MID/UPPER
LEVEL WINDS NEARLY UNIDIRECTIONAL WITH HEIGHT WITH 850MB WINDS
BACKED A BIT TO THE WEST- SOUTHWEST...A CONFIGURATION STRONGLY
SUPPORTIVE OF AN EARLY MORNING DAMAGING WIND/BOW ECHO
EVENT...ESPECIALLY WITH ANYTHING THAT DEVELOPS OVER NORTHERN
MN...WHICH SHOULD PROPAGATE SOUTHEAST TOWARD NORTHERN MI OVERNIGHT.
WILL HIGHLIGHT THIS POTENTIAL IN AN UPDATED HWO.

JPB

&&

.LONG TERM...MAIN FORECAST CONCERN TO BEGIN THE PERIOD WILL BE ON
POPS AND POTENTIAL FOR SEVERE DURING THE DAY ON TUESDAY THEN FOCUS
WILL SHIFT TO THE TIMING OF A STORM SYSTEM TO AFFECT THE AREA
THURSDAY AND THURSDAY NIGHT.

TUESDAY...SURFACE COLD FRONT WILL PUSH ACROSS THE REGION DURING THE
DAY FROM NORTHWEST TO SOUTHEAST. SURFACE BASED INSTABILITY WILL
INCREASE OUT AHEAD OF THE FRONT ACROSS SOUTHERN AND CENTRAL
SECTIONS OF NORTHERN LOWER WITH CAPES RISING TO BETWEEN 3000 AND 4000
J/KG AND LI/S FALLING TO NEAR -8C. MEANWHILE 700/500 MB LAPSE RATES
RISE TO 6-6.5 C/KM. 0-6 KM BULK SHEAR IS BETWEEN 40 AND 45 KTS AND
DESPITE FREEZING LEVELS OF ABOVE 14K FEET...WET BULB ZERO HEIGHTS
LOWER TO 11K FEET IN THE AFTERNOON SO STRONG/DAMAGING WINDS AND HAIL
ARE POSSIBLE MAINLY SOUTH OF M-72. BEHIND THE FRONT COOLER AIR OOZES
INTO THE REGION FROM THE NORTH DURING THE AFTERNOON WITH 850 MB
TEMPERATURES FALLING BY A FEW DEGREES FROM READINGS OF BETWEEN PLUS
18 AND PLUS 20 AT 18Z. EVEN STILL HIGHS OF AROUND 80 FAR NORTH AND
THE MIDDLE 80S SOUTH ARE EXPECTED.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...HIGH PRESSURE AT THE SURFACE
BUILDS ALONG WITH LOTS OF DRY AIR (850/500 MB RELATIVE HUMIDITIES
DROP OFF TO BETWEEN 20 AND 25 PERCENT). CU SCHEME SUPPORTIVE OF A
FEW INLAND CU WEDNESDAY AFTERNOON BUT DRY AIR WILL MAKE EVEN THAT
HARD TO COME BY. 850 MB TEMPERATURES OF BETWEEN PLUS 8 AND PLUS 10
EXPECTED TO YIELD HIGHS IN THE LOWER TO MIDDLE 70S.

THURSDAY INTO THURSDAY NIGHT...LOW PRESSURE DEVELOPS ACROSS THE MID
MISSISSIPPI VALLEY AND LIFTS A WARM FRONT NORTHWARD TOWARD THE AREA
THURSDAY. HOWEVER...MODELS ARE JUST BRINGING THE RIDGE AXIS ACROSS
THE FORECAST AREA AT 18Z. THE EXACT TIMING OF THIS FEATURE STILL IN
QUESTION WHICH AFFECTS HOW QUICKLY POPS WILL INCREASE AND HOW WARM
IT WILL GET. EACH SUBSEQUENT MODEL RUN HAS BEEN SLOWING DOWN THIS
SYSTEM SO WILL PUSH BACK POPS TO THE AFTERNOON FOR NOW (THEY COULD
HOLD OFF UNTIL THE EVENING). THETA-E RIDGE BUILDS IN AFTER 18Z AND
PW/S INCREASE TO NEAR 1.5 INCHES. MODEL SOUNDINGS INDICATE
INCREASING LOW LEVEL WIND FIELDS (WITH SOME DIRECTIONAL SHEAR AS
WELL) BUT FAIRLY STRONG SURFACE BASED CAP AT THE SAME TIME. COLD
FRONT THEN SWEEPS ACROSS THE REGION THURSDAY NIGHT CONTINUING THE
POPS. POTENTIAL FOR SEVERE EXISTS (MAINLY FOR WIND SINCE FREEZING
LEVELS PROGGED TO BE ABOVE 14,000 FEET) BUT IT IS TOO FAR OUT TO PIN
DOWN THE DETAILS AT THIS TIME.

FRIDAY THROUGH MONDAY...MODELS CONTINUE TO DEVELOP OMEGA BLOCK RIDGE
OUT WEST WHICH RESULTS IN DOWNSTREAM TROUGHING ACROSS THE EASTERN
STATES WESTWARD INTO THE GREAT LAKES REGION. THE THEME OF THE PERIOD
WILL BE COOLER TEMPERATURES. HOW COOL IS THE QUESTION...GFS IS THE
COOLEST MODEL AND DROPS 850 MB TEMPERATURES DOWN TO ZERO BY SATURDAY
(THIS APPEARS TO BE A BIT OVERDONE). REGARDLESS...MUCH COOLER
AIR/CYCLONIC FLOW ALOFT WILL LEAD TO CHANCE POPS PRETTY MUCH THROUGH
THE PERIOD. IN ADDITION...SHORT WAVES ROTATING AROUND THE TROUGH
EXPECTED TO REINFORCE THE COOLER AIR ALONG WITH PROVIDING THE REGION
WITH SOME LIFT FROM TIME TO TIME. THEREFORE...WILL CONTINUE WITH
CHANCE POPS THROUGH THIS PERIOD WITH TEMPERATURES A FEW DEGREES
BELOW CLIMO.

SULLIVAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 25, 3:11 PM EDT, 5 hours 48 minutes before
MIZ008-015>036-041-042-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
311 PM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT OVER NORTHERN MICHIGAN.  THERE IS
A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN BETWEEN MIDNIGHT AND 7 AM...WITH THE MAIN
THREAT EXPECTED TO BE IN THE FORM OF A LINE OF THUNDERSTORMS
PRODUCING WIND GUSTS IN EXCESS OF 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN
TUESDAY.  THERE IS A POSSIBILITY THAT SOME OF THESE STORMS BE
SEVERE...WITH THE GREATEST THREAT EXPECTED ACROSS AREAS ALONG AND
SOUTH OF M-72 DURING THE AFTERNOON.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN MICHIGAN
THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND/OR TUESDAY.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:17 PM EDTSevere Thunderstorm WarningAPXMackinac58 min
Aug 25, 8:20 PM EDTSpecial Marine WarningAPX85 min
Aug 25, 8:20 PM EDTSpecial Marine WarningAPX85 min
Aug 25, 8:37 PM EDTSevere Thunderstorm WarningAPXOscoda53 min
Aug 25, 8:47 PM EDTSevere Thunderstorm WarningAPXAlpena58 min
Aug 25, 9:11 PM EDTSpecial Marine WarningAPX94 min
Aug 26, 2:11 AM EDTSpecial Marine WarningAPX34 min
Aug 26, 2:16 AM EDTSevere Thunderstorm WarningAPXChippewa29 min
Aug 26, 5:38 AM EDTSpecial Marine WarningAPX82 min
Aug 26, 5:38 AM EDTSpecial Marine WarningAPX82 min
Aug 26, 5:38 AM EDTSpecial Marine WarningAPX82 min
Aug 26, 6:20 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Emmet, Leelanau70 min
Aug 26, 7:06 AM EDTSevere Thunderstorm WarningAPXCheboygan, Otsego64 min
Aug 26, 7:28 AM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle62 min
Aug 26, 7:40 AM EDTSpecial Marine WarningAPX95 min
Aug 26, 7:47 AM EDTSevere Thunderstorm WarningAPXAlpena43 min
Aug 26, 7:55 AM EDTSevere Thunderstorm WarningAPXAlpena35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.